Olmesartan-Associated Enteropathy: An Unexpected Cause of Chronic Diarrhoea

  • Mónica Martins Teixeira Department of Internal Medicine, Centro Hospitalar Tondela-Viseu, Viseu, Portugal
  • Sara Macedo Department of Internal Medicine, Centro Hospitalar Tondela-Viseu, Viseu, Portugal
  • Ana Sofia Martins Department of Internal Medicine, Centro Hospitalar Tondela-Viseu, Viseu, Portugal
  • Tânia Batista Department of Internal Medicine, Centro Hospitalar Tondela-Viseu, Viseu, Portugal
  • António Novais Department of Internal Medicine, Centro Hospitalar Tondela-Viseu, Viseu, Portugal
  • Maria Costa Department of Internal Medicine, Centro Hospitalar Tondela-Viseu, Viseu, Portugal
  • Eugénia Maria Cancela Gastroenterology Department, Centro Hospitalar Tondela-Viseu, Viseu, Portugal

Keywords

Olmesartan, diarrhoea, enteropathy

Abstract

Olmesartan-associated enteropathy is a rare cause of severe enteropathy that should be considered in the differential diagnosis of patients with unexplained chronic diarrhoea. It may be difficult to recognise because of its clinical and histologic similarities to other clinical entities. The authors present the case of a 72-year-old woman with a 6-month clinical history of non-bloody diarrhoea and weight loss. Discontinuation of olmesartan resulted in clinical and histologic recovery, and therefore, physicians need to be aware of olmesartan-associated enteropathy in order to avoid unnecessary testing. Although rare, it is considered an emerging and underdiagnosed enteropathy.

VIEW THE ENTIRE ARTICLE

References

  • Marthey L, Cadiot G, Seksik P, Pouderoux P, Lacroute J, Skinazi F, et al. Olmesartan-associated enteropathy: results of a national survey. Aliment Pharmacol Ther 2014;40:1103–1109.

  • Rubio-Tapia A, Herman ML, Ludvigsson JF, Kelly DJ, Mangan TF, Wu T, et al. Severe sprue-like enteropathy associated with olmesartan. Mayo Clin Proc 2012;87:732–738.

  • Burbure N, Lebwohl B, Arguelles-Grande C, Green PHR, Bhagat G, Lagana S. Olmesartan-associated sprue-like enteropathy: a systematic review with emphasis on histopathology. Hum Pathol 2016;50:127–134.

  • Hujoel IA, Rubio-Tapia A. Sprue-like enteropathy associated with olmesartan: a new kid on the enteropathy block. GE Port J Gastroenterol 2016;23:61–65.

  • Rached AA, Hajj WE. Eosinophilic gastroenteritis: Approach to diagnosis and management. World J Gastrointest Pharmacol Ther 2016;7:513–523.
  • Published: 2019-04-12

    Issue: Vol 6 No 4 (view)

    Section: Articles

    How to cite:
    Teixeira, M., Macedo, S., Martins, A., Batista, T., Novais, A., Costa, M., & Cancela, E. (2019). Olmesartan-Associated Enteropathy: An Unexpected Cause of Chronic Diarrhoea. European Journal of Case Reports in Internal Medicine, 6(4). https://doi.org/https://doi.org/10.12890/2019_001093

    Most read articles by the same author(s)